Wyoming, 2017

High Wind in Wyoming, December 15, 2017

December 15, 2017 · NWS CYS · 10 events in 4 counties and zones

A brief period of strong gap winds developed across the wind-prone areas of southeast Wyoming. Gusts of 55 to 65 mph were observed.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A brief period of strong gap winds developed across the wind-prone areas of southeast Wyoming. Gusts of 55 to 65 mph were observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 15, 3:32 AM MST, 1 hour 28 minutes earlier.

Area forecast discussion, Dec 15, 3:32 AM MST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
332 AM MST Fri Dec 15 2017

.SHORT TERM...(Today - Sunday)
Issued at 312 AM MST Fri Dec 15 2017

Today...Wind speeds slowly increasing in our wind prone locations,
where a High Wind Warning is in effect. Boundary layer wind
forecast, as well as the Craig to Casper 850 mb gradients near or
over 60 meters today suggest winds should continue to slowly
increase today, thus will continue the warning.

Quite a drastic warming trend today as the flow aloft backs to
northwest and heights and thicknesses increase significantly. 700 mb
temperatures near 4 Celsius will yield maximum temperatures in the
mid 40s west of I-25, with primarily 50s east of I-25.

Tonight...The flow aloft continues to back to west as the next
shortwave trough aloft approaches from the Pacific Northwest,
helping to produce a more mild night with a moderating airmass and
downslope westerly winds, producing a relatively mild overnight
along I-25 from Wheatland to Cheyenne along the eastern slopes of
the Laramie Range.

Saturday...Shortwave trough aloft digs across Utah helping to
produce surface upslope north and northeast winds across our
counties, and producing a colder day with increasing cloud cover
from north to south. NAM is now slower in advancing the
precipitation shield to the south with best chances for afternoon
snow north of a Rawlins to Lusk line where deeper moisture will
exist with frontal lifting.

Saturday night...Energy with the upper trough splits with an upper
low cutting off over Arizona and the northern trough over eastern
Montana and northern Wyoming. Still though, with adequate low and
mid level moisture and the passing cold front, will see at least
scattered snow showers over our counties, though with minimal
accumulations.

Sunday...Decreasing snow chances during the day as the atmosphere
begins to dry out, and upward vertical motion ends. Continued cold,
however, since 700 mb temperatures will only reach near -7 Celsius,
yielding maximum temperatures in the 30s.

.LONG TERM...(Sunday Night - Thursday)
Issued at 312 AM MST Fri Dec 15 2017

A slightly warmer and drier weather pattern is expected to develop
into early next week. The GFS/ECMWF are in good agreement w/strong
WNW flow aloft on the southern fringe of a strong mid level short-
wave/clipper tracking across the Northern Plains Mon-Wed. Pressure
falls to the north should support strong low-lvl gradients and the
potential for high winds in the typical wind corridors. Low chance
for any precipitation early in the period with the bulk of any mid
level energy well to the north of the CWA. Snow chances increasing
Wed-Thu with a cold fropa associated w/a rather strong disturbance
digging into the Great Basin mid-week. Current guidance suggests a
fast-moving/progressive system with limited snow amounts. However,
both the GFS/ECM hint at a low closing off over the 4 Corners late
in the week. If this does occur, any notable differences in timing
or location could significantly impact sensible weather across the
CWA. We will need to closely monitor this system over the next few
days as it has at least a small potential to impact holiday travel
across the region.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1034 PM MST Thu Dec 14 2017

VFR conditions to prevail at area terminals through the period as
few-sct upper level clouds stream thru the area. More importantly
to airfield operations will be developing gusty winds after 07z at
RWL, after 10z at CYS/LAR, and after 17z at western Nebraska
sites. West wind gusts of 25-35 knots will be standard after these
times. Winds will persist thru the end of this TAF cycle before
decreasing Friday evening.

&&

.FIRE WEATHER...
Issued at 312 AM MST Fri Dec 15 2017

Minimal concerns, except for relatively low humidities this
afternoon from 15 to 20 percent across far southeast Wyoming and
the southern half of the Nebraska panhandle.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 9 PM MST this evening for WYZ106-110-116-
     117.

NE...None.
&&

SHORT TERM...RUBIN
LONG TERM...CLH
AVIATION...CAH
FIRE WEATHER...RUBIN
Hazardous weather outlook, Dec 14, 2:56 PM MST, 14 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
256 PM MST Thu Dec 14 2017

WYZ101>119-152200-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
256 PM MST Thu Dec 14 2017

This hazardous weather outlook is for southeast Wyoming.

.DAY ONE...TONIGHT

West to southwest winds will increase this evening. Strong winds
are expected in the wind prone areas of southeast Wyoming tonight
into Friday that could impact travel on Interstates 80 and 25.
High Wind Watches and Warnings are in effect for the wind prone
areas of southeast Wyoming.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Strong winds will continue Friday for southeast Wyoming. Wind
gusts in excess of 60 mph are possible and High Wind Watches are
in effect for these wind prone areas through much of the day
Friday.

By Saturday...A strong cold front in expected to move through
southeast Wyoming bringing fairly widespread snow and much colder
temperatures. Travelers on interstates and roads in southeast
Wyoming may experience hazardous driving conditions Saturday night
into Sunday from slick and snow covered roads and reduced
visibility.

.Spotter information statement...

Spotter activation will not be required at this time.

NEZ002-003-019>021-054-055-095-096-152200-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
256 PM MST Thu Dec 14 2017

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

By Saturday night...A strong cold front in expected to move
through the Nebraska Panhandle that could bring widespread snow
and much colder temperatures. Travelers on interstates and roads
in the Nebraska Panhandle may experience hazardous driving
conditions Saturday night into Sunday from slick and snow covered
roads and reduced visibility.

.Spotter information statement...

Spotter activation will not be required at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 high wind. Local standard time, as filed.

High Wind, South Laramie Range Foothills

When
December 15, 5:00 AM MST to 11:00 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Otto Road measured sustained winds of 40 mph or higher.

High Wind, North Snowy Range Foothills

When
December 15, 5:35 AM MST to 5:40 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington East measured peak wind gusts of 58 mph.

High Wind, North Snowy Range Foothills

When
December 15, 5:55 AM MST to 9:10 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington measured sustained winds of 40 mph or higher, with a peak gust of 60 mph at 15/0655 MST.

High Wind, North Snowy Range Foothills

When
December 15, 6:10 AM MST to 10:30 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Halleck Ridge measured sustained winds of 40 mph or higher.

High Wind, South Laramie Range Foothills

When
December 15, 6:30 AM MST to 10:55 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Emkay measured wind gusts of 58 mph or higher, with a peak gust of 62 mph at 15/0955 MST.

High Wind, Central Laramie Range and Southwest Platte County

When
December 15, 7:00 AM MST to 3:20 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

The WYDOT sensor at Bordeaux measured sustained winds of 40 mph or higher, with a peak gust of 65 mph at 15/0740 MST.

High Wind, South Laramie Range Foothills

When
December 15, 8:30 AM MST to 10:30 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Interstate 80 mile marker 353 measured sustained winds of 40 mph or higher.

High Wind, North Snowy Range Foothills

When
December 15, 10:00 AM MST to 1:00 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The UPR sensor at Buford West measured sustained winds of 40 mph or higher.

High Wind, South Laramie Range

When
December 15, 3:45 PM MST
Where
South Laramie Range forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Lynch measured a peak wind gust of 58 mph.

High Wind, South Laramie Range Foothills

When
December 15, 4:15 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor 10 miles southwest of Cheyenne measured a peak wind gust of 58 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 731670, 731654, 731656, 731659, 731668, 731653, 731669, 731660, 731661, 731671.